Alert archive / South Dakota / Red Flag Warnings in 2006

Red Flag Warning 4, NWS Sioux Falls, SD

July 18, 2006

NWS Sioux Falls, SD issued this red flag warning at Jul 18, 2006, 4:27 AM CDT. It took effect at Jul 18, 2006, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 4:27 AM CDT (09:27 UTC)
In effect from
Jul 18, 2006, 1:00 PM CDT
Expired
Jul 18, 2006, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFSD 180927
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT TUE JUL 18 2006

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR VERY HOT...
WINDY AND DRY CONDITIONS ALONG AND SOUTHWEST OF A WESSINGTON SPRINGS
TO WAGNER LINE...

.A SURFACE RIDGE WHICH BROUGHT MORE SEASONABLE TEMPERATURES TO THE
AREA ON MONDAY WILL SHIFT EAST INTO THE UPPER MISSISSIPPI VALLEY
TODAY. SOUTHEAST TO SOUTH WINDS WILL AGAIN BECOME QUITE GUSTY ON THE
BACK SIDE OF THIS RIDGE...HELPING TO WARM TEMPERATURES WELL ABOVE
NORMAL. THE RIDGE IS ALSO LEAVING BEHIND A DEEP LAYER OF VERY DRY AIR
WHICH WILL CONTINUE TO MIX DOWN TO THE SURFACE. THESE CONDITIONS...
COMBINED WITH VERY DRY VEGETATION WILL PRODUCE RED FLAG WARNING
CONDITIONS THIS AFTERNOON AND EARLY EVENING.

SDZ255-181730-
/O.NEW.KFSD.FW.W.0004.060718T1800Z-060719T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
427 AM CDT TUE JUL 18 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

THE MAIN AREA OF CONCERN IS SOUTHWEST OF A LINE FROM WESSINGTON
SPRINGS TO WAGNER...WHERE THE STRONGEST WINDS AND DRIER RELATIVE
HUMIDITIES ARE EXPECTED. HOWEVER...AREAS FARTHER NORTHEAST INTO THE
MIDDLE JAMES RIVER VALLEY WILL ALSO HAVE TO BE WATCHED. AT THIS
TIME...THIS AREA IS EXPECTED TO SEE A LITTLE BETTER NEAR SURFACE
MOISTURE. ALTHOUGH IF MOISTURE DOES NOT RETURN TO THE MIDDLE JAMES
VALLEY AS CURRENTLY EXPECTED...THE RED FLAG WARNING MAY NEED TO BE
EXPANDED LATER TODAY.

FOR THE LOWER BRULE AREA...SOUTHEAST WINDS ARE EXPECTED TO BEGIN
INCREASING THIS MORNING...NEARING 25 MPH WITH GUSTS OVER 30 MPH BY
EARLY AFTERNOON. THESE STRONG WINDS WILL COMBINE WITH TEMPERATURES
CLIMBING INTO THE 90S AND RELATIVE HUMIDITIES AROUND 25 PERCENT FOR
MUCH OF THE AFTERNOON AND EARLY EVENING HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A RED FLAG WARNING IS
ISSUED FOR THIS AREA WHEN TEMPERATURES ARE AT OR ABOVE 75
DEGREES...WINDS ARE NEAR OR GREATER THAN 25 MPH...AND RELATIVE
HUMIDITY VALUES ARE AT OR LESS THAN 25 PERCENT...COUPLED WITH DRY
VEGETATION. THESE CONDITIONS COMBINE TO CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL WITH RAPID RATES OF FIRE SPREAD.

$$
 JH
2 follow-up statements
000 
WWUS83 KFSD 181520
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT TUE JUL 18 2006

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR VERY
HOT... WINDY AND DRY CONDITIONS ALONG AND SOUTHWEST OF A
WESSINGTON SPRINGS TO WAGNER LINE...

.A SURFACE RIDGE WHICH BROUGHT MORE SEASONABLE TEMPERATURES TO
THE AREA ON MONDAY WILL SHIFT EAST INTO THE UPPER MISSISSIPPI
VALLEY TODAY. SOUTHEAST TO SOUTH WINDS WILL AGAIN BECOME QUITE
GUSTY ON THE BACK SIDE OF THIS RIDGE...HELPING TO WARM
TEMPERATURES WELL ABOVE NORMAL. THE RIDGE IS ALSO LEAVING BEHIND
A DEEP LAYER OF VERY DRY AIR WHICH WILL CONTINUE TO MIX DOWN TO
THE SURFACE. THESE CONDITIONS... COMBINED WITH VERY DRY
VEGETATION WILL PRODUCE RED FLAG WARNING CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

SDZ255-182330-
/O.CON.KFSD.FW.W.0004.060718T1800Z-060719T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
1020 AM CDT TUE JUL 18 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

THE MAIN AREA OF CONCERN IS SOUTHWEST OF A LINE FROM WESSINGTON
SPRINGS TO WAGNER...WHERE THE STRONGEST WINDS AND DRIER RELATIVE
HUMIDITIES ARE EXPECTED. HOWEVER...AREAS FARTHER NORTHEAST INTO
THE MIDDLE JAMES RIVER VALLEY WILL ALSO HAVE TO BE WATCHED. AT
THIS TIME...THIS AREA IS EXPECTED TO SEE A LITTLE BETTER NEAR
SURFACE MOISTURE. ALTHOUGH IF MOISTURE DOES NOT RETURN TO THE
MIDDLE JAMES VALLEY AS CURRENTLY EXPECTED...THE RED FLAG WARNING
MAY NEED TO BE EXPANDED LATER TODAY.

FOR THE LOWER BRULE AREA...SOUTHEAST WINDS ARE EXPECTED TO BEGIN
INCREASING THIS MORNING...NEARING 25 MPH WITH GUSTS OVER 30 MPH
BY EARLY AFTERNOON. THESE STRONG WINDS WILL COMBINE WITH
TEMPERATURES CLIMBING INTO THE 90S AND RELATIVE HUMIDITIES AROUND
25 PERCENT FOR MUCH OF THE AFTERNOON AND EARLY EVENING HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A RED FLAG WARNING IS
ISSUED FOR THIS AREA WHEN TEMPERATURES ARE AT OR ABOVE
75 DEGREES...WINDS ARE NEAR OR GREATER THAN 25 MPH...AND RELATIVE
HUMIDITY VALUES ARE AT OR LESS THAN 25 PERCENT...COUPLED WITH DRY
VEGETATION. THESE CONDITIONS COMBINE TO CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL WITH RAPID RATES OF FIRE SPREAD.

$$
000 
WWUS83 KFSD 190058
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT TUE JUL 18 2006

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

.CONDTIONS WHICH LEAD TO THE RED FLAG WARNING THIS AFTERNOON ARE
QUICKLY SUBSIDING THIS EVENING...AS RELATIVE HUMIDITIES ARE
INCREASING. AT THIS TIME...RED FLAG CONDITIONS ARE NOT ANTICIPATED
ON WEDNESDAY. HOWEVER...THE GRASSLAND FIRE DANGER INDEX WILL REACH
THE EXTREME CATEGORY BY MID AFTERNOON.

SDZ255-190200-
/O.EXP.KFSD.FW.W.0004.000000T0000Z-060719T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
758 PM CDT TUE JUL 18 2006

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM CDT.

$$

LIEBL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Jul 17, 8:45 PM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, Jul 17, 8:45 PM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT MON JUL 17 2006

.DISCUSSION...
ACCAS DISSIPATING THIS EVENING WITH LACK OF MOISTURE ACROSS THE
AREA. DEW POINTS JUST NORTH AND WEST OF THE CWA IN THE 20S AND 30S.
WHILE AM NOT EXPECTING DEW POINTS TO DIP THAT LOW IN CWA...HAVE
NOTCHED THEM DOWN SOME AS HIGH PRESSURE MOVES IN. WITH THE DEARTH OF
MOISTURE UPSTREAM...LIGHT WINDS AND CLEARING SKIES HAVE DECREASED
LOWS IN SOUTHWEST MINNESOTA AND IN LOCATIONS THAT TEND TO RADIATE
WELL. SHOULD BE A GOOD NIGHT TO OPEN THE WINDOWS AND LET THE DRY AIR
IN PRIOR TO THE RETURN FLOW SETTING UP TOMORROW RESULTING IN
INCREASING TEMPERATURES AND MOISTURE.  UPDATE ON THE WAY.

&&
.PREV DISCUSSION...
IN THE NEAR TERM...MORE DRY ACCAS WITH A COUPLE OF LTG STRIKES ARE
OCCURRING NEAR I 90 FM KMHE TO K9V9 AND IN HUTCHINSON CO. WITH LACK
OF ANYTHING ELSE TO HANG YOUR HAT ON...IT APPEARS THAT THIS MAY BE
ASSOCIATED WITH SOME WK MID LVL FRONTOGENESIS ON THE EDGE OF THE H7
THERMAL RIBBON NUDGING NWD. OTHERWISE...THERE APPEARS TO BE NO REAL
MECHANISM TO KEEP THESE THINGS FM GAINING STRENGTH OR CONTINUING
AFTER SUNSET. SO JUST OPTED TO THROW AN ISOLD THUNDER SPRINKLE IN
THOSE AREAS UNTIL EARLY EVENING. OTHERWISE HIGH PRESSURE GLIDES OVR
THE AREA TONIGHT WITH COOLER LOWS WITH AN E TO NE FETCH OF SFC AIR.
ON TUE...THE HIGH PRES MOVES OFF TO THE E GIVING THE CWFA A SSE
RETURN FLOW. WINDS OFF THE SFC BECOME A BIT BRISK OVR OUR WRN THIRD
SO IT WL GET BREEZY IN THAT AREA. HOWEVER...DEWPTS RETURN KEEPING
THE RH VALUES UP ABOVE RFW CRITERIA. SO OUR WRN CWFA WL PROBABLY
STAY IN THE VERY HIGH...MAYBE EXTREME GRASSLAND FIRE DANGER RATING.

TUE NIGHT IS INTERESTING. NAM/WRF CONTS TO SHOW A FAIRLY STRONG MID
LVL S/W AT H7 ENCROACHING IN ON THIS AREA. ACTUALLY...BOTH THE GFS
AND NAM ARE VERY CLOSE IN ITS POSN AT 06Z WED OVR WRN SD. BUT AFTER
THAT...THE NAM CONTS TO PULL IT CLOSER INTO CENTRAL SD...WITH DECENT
HGT FALLS AHEAD OF IT THRU THE FA AND LIFT. THE GFS KEEPS THE CRUX
OF THE WAVE STNRY IN THE WRN PLAINS OVERNIGHT TUE NIGHT...WITH
VIRTUALLY NO HGT FALLS IN THIS AREA. BUT BOTH AREAS DO SHOW A
TREMENDOUS WARM BUBBLE OF H7 AIR NOSING UP FM WRN AND CENTRAL
NEB...INTO OUR SWRN ZONES BY 12Z WED. SO THOUGHTS ARE THAT THERE IS
A DECENT CHC FOR SOME TS TO RIDE OVR THIS CAP BY MIDNIGHT OVR OUR
NRN THIRD OR NRN HALF IN E CENTRAL SD...THEN DO THE USUAL SWD
DEVELOPMENT LATE TUE NIGHT AND EARLY WED TOWARD STORM LAKE IA AND
MUCH OF OUR ERN HALF. SHOULD BE VERY MILD AGAIN TUE NIGHT WITH A
SCREAMING LOW LVL JET KEEPING THE WIND STIRRED UP. THE BUFFALO RIDGE
WL LIKELY STAY PRETTY BREEZY ALL NIGHT.

THIS SYSTEM DEPARTS THE CWFA BY LATE MORNING WED. AFTER THAT...WENT
WITH THE SLOWER GFS TIMING FOR THE FRONTAL PASSAGE LATE IN THE DAY
CAUSED BY S/W TROFFING TO OUR NE. THE SLOWER GFS SOLN HAS BEEN
VERIFYING MUCH BETTER AT THE SFC AHEAD OF TIME THAN THE QUICKER NAM.
THINGS COULD REALLY HEAT UP IMMENSELY AHEAD OF THE WIND SHIFT IN AN
AREA AROUND YANKTON AND SIOUX CITY AND WENT WELL ABV GUIDANCE IN
THOSE AREAS. THE ONLY THING THAT COULD KILL THE HEATING IS SOME
ACCAS DEVELOPMENT...WHICH COULD OCCUR RIGHT ALONG THE WIND SHIFT
LATE IN THE DAY AND PUT SOME LOW POPS IN NW IA AND FAR NE NEB LATE
WED AFTN WITH THE FROPA. DECIDED TO DROP THE POPS ON WED NIGHT...AS
EVEN THE SLOWER GFS HAS NOW PUSHED THE STABLE AIR INTO THIS ENTIRE
FA MUCH QUICKER THAN IT DID BEFORE. THURSDAY SHOULD BE A SEASONABLY
PLEASANT DAY.

IN THE EXTENDED...MAIN STORY IS STILL THE MORE AMPLIFIED PATTERN
WITH THIS FA ON THE EDGE OF DECENT UPPER TROFFING OVR THE ERN U.S.
AND RIDGING TO THE WEST. DETAILS IN THE WIND PATTERN IS QUITE
PROBLEMATIC. BUT IT STILL LOOKS LIKE THERE COULD BE SOME TS/SHRA
AROUND THU NIGHT AND/OR FRI WHEN THE MID LVL TEMPS BEGIN TO COOL
COUPLED WITH HGT FALLS. NOTICED THAT THE MEX TEMPS ARE VERY COOL ON
FRI AND SAT...ESP OVR OUR SRN FA DESPITE STILL FAIRLY WARM H8 TEMPS.
THEREFORE THE MODEL MUST BE ANTICIPATING QUITE A BIT OF CLOUD COVER
CAUGHT UP IN THE LOW LVL CONVERGENCE ZONE FRI/FRI NIGHT. WENT CLOSER
TO THE SLIGHTLY WARMER ENS MEAN GUIDANCE WHICH HAS SHOWN TO BE A
GOOD MOVE WHEN THE ENS MEAN IS WARMER THAN THE MEX. 00Z GFS WAS VERY
AGGRESSIVE WITH SOME TROPICAL MSTR OOZING UP INTO OUR FA ON MONDAY
WHICH WAS NOT CONFIRMED BY THE 06Z AND 12Z RUN. SO LEFT IT OUT FOR
NOW. BOTTOM LINE...COOLER IN THE EXTENDED THAN WHAT WE HAVE BEEN
HAVING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/MJF
Hazardous weather outlook, Jul 17, 11:22 AM CDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT MON JUL 17 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER...
A VERY HIGH FIRE DANGER WILL BE FOUND WEST OF THE JAMES VALLEY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF
INTERSTATE 29 TUESDAY EVENING...THEN SPREAD EAST OF INTERSTATE 29
AFTER MIDNIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE.

HOT TEMPERATURES ARE EXPECTED TO RETURN TO THE AREA AGAIN ON
WEDNESDAY. THE HIGHEST THREAT FOR VERY HOT TEMPERATURES WILL BE
SOUTH OF INTERSTATE 90...WHERE HIGHS SHOULD CLIMB TO AROUND 105
DEGREES IN MANY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:43 PM CDTHeat AdvisoryFSDBon Homme, Charles Mix, Clay, Douglas, Hutchinson, Lincoln and 3 more27 hr

Nearby

Red Flag Warnings in South Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.